Spontaneous degeneration of an autonomously functioning thyroid nodule (AFTN) can convert the appearance of the lesion on imaging from that of a hot nodule to one that seems hypofunctional. If the patient first presents after degeneration has taken place, it may not be appreciated that whatever function persists is still autonomous. If thyroxine therapy is advised, the exogenous thyroxine will be additive to the residual autonomous secretion of the nodule, and may induce iatrogenic thyrotoxicosis. Two cases are presented, the first demonstrating the potential for the therapeutic misadventure, while the second is an actual example of this pitfall. Physicians must appreciate that any functioning component of a hypofunctional nodule may be the end result of degeneration of an AFTN. An inappropriately elevated serum T-4 (or free T-4) value during thyroxine therapy suggests the possibility. Suppression imaging will confirm the diagnosis.